Antivitamin K

The best-known antivitamin activity K anticoagulant is warfarin but it requires adjustments of the dose through periodic blood tests to check the INR, also called Prothrombin Time

Treatment with antivitamin activity K is more comfortable for the patient as it is administered orally, but all of them require adjustments of the dose through periodic blood tests, every two to five weeks.

Adsorption of anti-vitamin K activity various considerably depending on food intake and other drugs a patient is using. Therefore, there is no fixed dose for every patient.

Prothrombin time is used to check whether the drug to prevent blood clots is working, i.e. if the blood is at the point of anticoagulation that the patient requires. If your blood is too much anticoagulated, it may cause bleeding problems

and if anticoagulation is too little, you may suffer a new thrombosis. Prothrombin time is expressed as international normalized ratio (INR).

A person who does not take warfarin or any other drug with anti-vitamin K activity normally has an INR of 1. Patients who have had a VTE usually must have an INR between 2 and 3. In this range, the risk of bleeding is minimum and the risk of a new thrombosis is also low.

If a patient presents an INR is higher than 3, anticoagulation is excessive and usually the dose of the drug is lowered unless there is a cause that justifies it. This may be due to the patient being on some other drug that can interfere with warfarin).

If a patient that takes warfarin has an INR below 2, which is slightly anticoagulated, the dose is normally increased.

It is very important to remember that if you forgot to take your anticoagulant drug, you must not double the following or any other dose thereafter.

Antivitamin K and diet

Patients who take warfarin or a similar drug can eat whatever they wish to, but there are certain foods that affect the absorption and/or the activity of the drug. Many times patients tell us that they have heard that if you take warfarin you cannot eat green leafy vegetables.
It is not true.

What is true though, is that these vegetables are rich in vitamin K and therefore hinder the action of the drug.  Your diet should not be changed abruptly. Eat lots of vegetables for a few days and then very few vegetables on the following days.

If the administration of warfarin is supervised during the days in which you are eating a lot of food rich in vitamin K, the INR will be low.

Logically, then the doctor will increase the dose, but if in the next few days, you eat few foods containing vitamin K, the effect can be that the blood is more anti-coagulated than desired.

Patients taking anticoagulants have to be aware that they can bleed when brushing their teeth, when blowing their noses or after a stool. If they are hit, they are more likely to bruise, or that if they prick or cut themselves in the kitchen with a knife, they may bleed more than normal. And that women in menstrual age might bleed more than usual when they have their menstruation.

These are normal side effects of the drug. But if one day you bleed more than expected, you should go to the emergency room.

In addition, you must avoid doing contact sports or sports with a risk of falling. You also should be aware also that there are drugs, such as anti-inflammatory, anti-platelet, some antibiotics, that enhance the effect of warfarin and others that decrease it. Therefore, any change in the rest of your treatments must always be communicated to the doctor that controls the administration of warfarin.

RELATED QUESTIONS

I have had a thrombus in my leg and I am taking warfarin. Can I have a treatment with utrogestan for my period to come back?

While you are taking warfarin, the risk of a new thrombosis is minimum, almost impossible (there is nothing impossible in Medicine). However, if you decide to do it, you should first ask the doctor treating your thrombosis.

Regarding food with vitamin K, like broccoli, while having an anticoagulant treatment, is it recommended to eat them or not, while being anticoagulated? And regarding the benefits of taking aspirin when I feel bad, or not that well?

You can eat food with vitamin K, like broccoli or other vegetables, with anticoagulants like warfarin (which is an anti-vitamin K drug). However, since they are rich in vitamin K, they may interfere with the anticoagulant activity. If you eat these vegetables with a certain frequency, there is no problem with warfarin controls. However, if you eat vegetables for many days and you then you do not  any for some time, this would make it harder to control your warfarin. If you are not taking warfarin, there is no problem. Vitamin K does not produce thrombosis. You can eat as many vegetables as you want.

 

RELATED INFORMATION

tromboinfo-cancer-ep

A study evaluates suitability of anticoagulant therapy in patients with cancer and VTE

...
Read
tromboinfo-ester

Patient stories – “During the night I could not rest my leg due to pain and tears were coming out”

...
Read
tromboinfo-encasa

Being immobilized and at home involves a higher risk of pulmonary embolism

...
Read

Do you have questions?

If there are any aspects of thrombosis and/or pulmonary embolism that you are not sure about, you can contact us, and our specialists will answer you shortly. This cannot replace the visit to your doctor

Share This